Advertisement

Why does metformin make me nauseated?

Brooke Randolph
Marriage & Family Therapy
It appears that some people may be terminating metformin, a medication commonly prescribed for diabetes, due to complaints of nausea, stomach pain, and unpleasant after-taste. It appears the nausea is more a result of the smell of the medication than a side-effect of the drug. Eau de metformin has been described as fishy, rotten, or like a sweaty sock. Luckily, the coating on the extended-release tablets seems to protect patients from that smell.

Continue Learning about Metformin

Metformin: Could This Common Drug Prolong Your Life?
Metformin: Could This Common Drug Prolong Your Life?
Metformin, a common prescription drug that’s used to treat type 2 diabetes, is making headlines worldwide—but the big news has nothing to do with diab...
Read More
If I get dehydrated, can I keep taking my metformin?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
If you become dehydrated while on metformin (Glucophage, Fortamet), a drug used to treat type 2 ...
More Answers
Can I take metformin if I have kidney problems?
Dr. Jack Merendino, MDDr. Jack Merendino, MD
Metformin carries a low risk of lactic acidosis, a very serious side effect. Lactic acid is a chemic...
More Answers
What happens if I drink a lot while I am taking metformin?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Drinking a lot of alcohol while taking metformin (Glucophage, Fortamet), especially over a short...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.